Overdose Awearness Day

By 
Jessie Saalberg

Overdose Awareness Day

A day of acknowledgment, mourning, and awareness

 

“ I regret to inform you, but your son has overdosed on fentanyl.” 

Receiving news like this is every person's worst nightmare, whether you are hearing this about a loved one or a friend. Every day more than 100 people die from overdosing on drugs. Some are prescriptions, others are ones that they may find on the streets. What type of drugs are the biggest culprits of these overdoses? If you said opioids then you would be correct.

In a study conducted by the CDC over 932,000 people and counting have died from a drug overdose since 1999. Between 2019 and 2020 the number of deaths increased 31% as well as the age range of individuals. Back in 2019 individuals were between the ages of 21-22 per every 100,000 deaths, yet come 2020, they were found to be closer to 28.

As alarming as these statistics may be, as you continue on, you will learn more about the leading causes of drug overdoses, as well as what measures can be taken to make Narcan more available.

What does it mean when someone tells you that they know someone who has OD’d?

When someone overdoses it is a serious matter, whether it was on purpose or on accident. If someone needs to talk about something like this occurring to them or someone in their lives, be sure to sit there and listen. However, don’t try to solve their problems. Image courtesy of vennleader.

You have most likely heard people use the term OD when talking about individuals who have died or ended up in the hospital due to abusing prescribed or street drugs. The term OD is a shorter way of saying that someone has overdosed, or taken too much of a particular drug. When individuals do OD they don’t always die, in some instances they live; this should be considered a good thing, right? Unfortunately, a number of people who do survive an overdose and are saved from dying will still end up dying sometime in the next year.

Why is it Important to Acknowledge Overdoses?

You don’t have to necessarily be personally close to someone in order to acknowledge their pain. This Overdose Awareness Month, take a moment of silence to remember those who did their best to battle through addiction. Image courtesy of tullyhill.

There are people who end up OD-ing every day. Why is it important that we acknowledge overdoses? If you are thinking this, you aren’t the only one. When someone overdoses on drugs why should you acknowledge it, let alone care? The reason we acknowledge and have Overdose Awareness Day on August 31st of every year is so that those who lost loved ones to overdoses can mourn. It also gives us the opportunity to make this issue public, so that everyone as a whole can acknowledge overdoses, and also provide education on just how easy it is for one to avoid having it happen to them. It is important to understand that overdosing isn’t necessarily done on purpose a fair amount of the time. It is something that individuals can accidentally do, but there are also times that people will purposely overdose. In the next section, you will be reading more about some of the leading reasons that cause individuals to overdose.

What are some of the leading causes of overdosing?

Times can be tough, but there is always hope. Image courtesy of northpointrecovery.

While most people may think that you can only overdose from prescribed pain medications, this is a false statement. Some people may OD due to abusing prescribed pain medications as a way to deal with stressful life circumstances, while others may OD as a way of committing suicide, believing that there is no other way out. No matter which category you may fall under or the circumstances you may find yourself in, you need to try and keep your head up. 

Life gets better and there are people that you can go to and talk to. If you find yourself or someone you know struggling with abusing drugs contact your local helpline in your area or one of the national hotlines such as Delphi health group at (855)-523-1426.

What is Narcan and what makes it important?

Despite looking like another one of your typical nose sprays, Narcan saves lives. Image courtesy of champaignhd.

Pictured above is what a Narcan pack will look like. Although it may look like your everyday nose spray, it is actually much more significant. If you see someone who is showing signs of having overdosed such as chest pain, dizziness, vomiting, etc., it is important to give them Narcan right away. Within two to five minutes of administration, the individual will begin to slowly come to and any signs of overdosing will slowly begin to subside. If you notice it isn’t working, it is crucial that you seek medical attention for the individual right away. Overdosing isn’t something that you want to mess with, it is literally a life and death matter.

Where to find Narcan

You may be sitting there thinking “OK, Narcan is an important tool to know about if I see someone who is overdosing, but now what?” OR “Where would I get it if I needed it in an emergency?” It is actually a lot simpler than you think. A number of drug stores around you should be selling it, and it is a medication that you don’t need a prescription for. 

It seems a bit odd that in order to get most of the drugs one overdoses on you need a doctor's prescription, but to reverse the effects of overdosing you can just buy it at a local store. With this in mind it is important to note so that if you ever find yourself in a situation where you might need to administer some, you can either run to your local store or have some on hand.

As you can see it is important to not only acknowledge but educate ourselves on Overdose Awareness Day. You never know when your knowledge about overdosing and Narcan may come in handy.

contact us

Reach out to Transformations Care Network

Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.
our insights

Related Articles

No items found.
(123) 456-7890
appointments@website.com
Schedule Appointment